Alert archive / Virginia / Special Weather Statements in 2019
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 22, 2019, 2:21 AM EDT for Smyth County, Virginia; Ashe County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 2:21 AM EDT (06:21 UTC)
- Expired
- Jul 22, 2019, 3:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Smyth County, VA
The radar
The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WWUS81 KRNK 220621
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
221 AM EDT Mon Jul 22 2019
NCZ001-018-VAZ009-015-220715-
Ashe-Watauga-Grayson-Smyth-
221 AM EDT Mon Jul 22 2019
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF SMYTH
AND GRAYSON COUNTIES OF VIRGINIA AND ASHE AND WATAUGA COUNTIES OF
NORTH CAROLINA....
Until 315 AM EDT.
At 217 AM EDT, thunderstorms extended from near Chilhowie to near
Trout. Movement was east at 15 mph.
Winds in excess of 40 mph along with very heavy rainfall and
possibly some localized flooding are possible with these storms.
Locations impacted include...
Marion...
Chilhowie...
Jefferson...
West Jefferson...
and Lansing.
Do not drive your vehicle through flooded roadways.
LAT...LON 3630 8191 3635 8184 3636 8180 3634 8171
3641 8174 3647 8170 3653 8171 3659 8168
3663 8160 3683 8174 3696 8141 3657 8128
3657 8132 3655 8135 3637 8125 3637 8136
3629 8137 3625 8190
TIME...MOT...LOC 0617Z 259DEG 14KT 3672 8181 3637 8168
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:04 PM EDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 21, 8:04 PM EDT, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 804 PM EDT Sun Jul 21 2019 .SYNOPSIS... High pressure across the region will gradually weaken and pass offshore tonight. This is in advance of a strong cold front that should approach from the northwest Monday before crossing the area Monday night into early Tuesday. High pressure following the front will bring much cooler and drier weather by the middle of next week. && .NEAR TERM /THROUGH MONDAY/... As of 753 PM EDT Sunday...Due to net effect of rain-cooled air across the northern roughly half of the forecast area and cooling temperatures, I've made several changes to the existing forecast. First was to cancel the existing Excessive Heat Warnings and Heat Advisories prior to their 11 PM expiration. Other than Southside into Rockingham and Caswell Counties, heavy rains from earlier strong/severe storms have really cooled temperatures north of the Roanoke River. Even in those areas which have been spared from convection today, heat indices have already reached their maximum and have started to cool off. While still a warm and muggy night, the odds of very warm lows (upper 70s or greater lows, as a proxy for little relief from heat) isn't likely. Heat indices on Monday should fall below Advisory thresholds, and after collaboration, made the decision to cancel existing heat-related products. Also re-shaped PoPs/Wx, focusing the greatest thunderstorm chances mainly near/south and west of I-77. This area's been largely undisturbed in terms of convection, with SPC's mesoanalysis reflecting this by indicating no convective inhibition and CAPEs of 2000-3000 J/kg; accordingly, this is where the best chance of surface-based thunderstorms should be possible over the next hour to two. This area mostly bounded from the southern Blue Ridge/northern NC mountains into the Mountain Empire region. Instability in the area along and north of Route 460 has been heavily worked-over and suspect any additional convective development in that area has ended. Through midnight, there should be something of a lull in shower/storm coverage but may begin to see patches of fog develop especially for areas which received rain. While winds are light to calm now, supporting some potential development with some/"enough" breaks in clouds, confidence in how long fog lasts is lower as winds should pick up enough overnight pre- frontal. Will have to monitor latest guidance regarding timing/magnitude of PoPs in the west again for overnight - likely to be seeing a weakened MCS complex now observed over IL/IN into western OH which should move across KY and into WV late this evening. Did lower/match current temps/dewpoints to observations and blended in with expected near-term trends. Still expecting another very warm and muggy night, with the only nuanced difference to last night being slightly cooler lows and a bit more cloud cover. Previous discussion from 230 PM Sunday follows... Band of deep slow moving convection that fired along a weak wave aloft combined with an axis of moisture convergence and high CAPE values due to heating continues to edge slowly north of the Highway 460 corridor. Latest HREF which has been best with this scenario lifts this band northeast while weakening by early this evening leaving only isolated storms in its wake. Will then likely see a lull after sunset if not sooner as weak subsidence returns well in advance of the upstream pre-frontal convection. Thus trimming back on pops this evening before perhaps seeing more showers work into the far west after midnight, but this remains iffy. Otherwise despite some cooling from storms in the east, plan to keep going headlines in place into this evening with muggy lows mainly in the upper 60s to mid 70s. Cold front approaches on Monday with increasing southwest flow ahead of the boundary aiding deeper moisture convergence espcly mountains in the afternoon. However models have again slowed up the arrival of the pre-frontal trough showers with these attempting to jump into the piedmont lee trof later in the day. Progged instability not terribly impressive given some cooling aloft and surface temps less than the last few days. Still appears enough coverage to warrant high pops out to the Blue Ridge with some pulse nature severe potential at this point. Therefore will stay close to the latest HREF with bands of convection heading off the mountains in the afternoon. Will still be hot in the east but overall below advisory criteria so not expecting any added headlines at this point. Otherwise range of highs from the 70s/low 80s west to 90-95 east espcly if showers are slower despite less downsloping. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As of 130 PM EDT Sunday... A cold front will approach the area on Monday. The question moving forward for Monday night, does prefrontal convection clear out the majority of the instabilities during the day? Latest models think so, but keeps the heavy rain with the frontal passage overnight. It is believed the stronger/severe storms will be during the afternoon/evening along a lee trough over the piedmont where better jet dynamics are east of the Blue Ridge. Rain of a half to one inch will accompany the frontal passage Monday night. With the front tracking north to south and an upper level ridge off the east coast, showers will move slowly over the region, so local higher amounts of rain is possible. The front will clear the Blue Ridge by noon Tuesday, then east of the Piedmont by the end of the afternoon. High pressure will bring cooler and drier weather into the region Tuesday night into Wednesday. There may be a sharp temperature gradient over the area Monday night as the front moves across the region. Temperatures behind the front will be in the upper 50s to lower 60s while ahead of it, upper 60s to lower 70s. Cold air advection, rain and clouds will produce cooler than normal temperatures Tuesday with highs in the 70s across the area. There will also be a noticable drop in humidity as dew points dip into the 50s as the front passes to the east. Tuesday night will feature temperatures in the 50s across the mountains to lower 60s in the piedmont. Temperatures Wednesday will range from the 70s west of the Blue Ridge to the lower 80s east. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 150 PM EDT Sunday... Surface high pressure will build into and northeast of the region should lead to mainly dry as well as much more comfortable conditions through much of the period. However moisture may slowly return into far southwest sections over the weekend. Thus will include some isolated pops along portions of the southwest mountains given heating/orographics but iffy since still looks quite dry aloft. Otherwise plan to leave out pops with mainly sunny days and clear overnights for most of the area at least into late week. Highs mostly 70s mountains to low/mid 80s east given rather cool 850 mb temperatures for late July. Temperatures will moderate warmer each day by a few degrees going into the weekend. Lows quite pleasant with 50s west, including perhaps a few 40s valleys Thursday/Friday pending fog, and mostly 60s east of the Blue Ridge. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 804 PM EDT Sunday... Mostly VFR expected through 12z, with ongoing thunderstorms near Bluefield and Lewisburg ending in the next couple hours. May see areas of sub-VFR mist/fog develop at Lewisburg, Blacksburg and potentially at Lynchburg as well as winds will be light enough and ground wet enough to support development. Confidence on how low visbys get and how long fog lasts is low; with southwest winds expected to pick up in the wee hours of the morning, any fog may be short- lived than in a typical radiational fog scenario. May also see some MVFR type stratus at Bluefield. Main trend for Monday is for numerous showers and thunderstorms to overspread ahead of a cold front, and impact most of the RNK TAFs through the period. Showers/isolated thunder may begin early at Bluefield, perhaps as soon as early-mid morning, stemming from weakened remnants of thunderstorm complex presently working its way through the Ohio Valley. Storms are expected to increase in number and intensity as they build toward the I-81 corridor and then progress eastward into the foothills and Piedmont into the late afternoon-early evening. Showed present timing estimate in the TAFs using 6SM SHRA VCTS; thunderstorms should be numerous enough for VCTS mention into the latter half of the TAF period. Any thunderstorm capable of brief sub-VFR visby from torrential rains, frequent lightning and gusty outflow capable of localized turbulence. Winds otherwise mainly south to southwest 6-8 kts. Forecast confidence is overall moderate on aviation elements and thunderstorm timing Monday; low to moderate on fog development/duration tonight. .Extended Aviation Discussion... Showers and storms may linger Tuesday morning mountains and along/east of the Blue Ridge into the afternoon as the front pushes its way south and east into the Carolinas by Tuesday evening. Models remain consistent in pushing the boundary to the southeast of the area Tuesday night with drier weather including widespread VFR returning for both Wednesday and Thursday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...AL/JH/PM SHORT TERM...RCS LONG TERM...JH/RCS AVIATION...AL/JH
Hazardous weather outlook, Jul 21, 9:59 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 959 PM EDT Sun Jul 21 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-230200- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 959 PM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to isolated severe thunderstorms will be possible Monday afternoon and evening. Damaging winds will be the primary threat. Locally heavy rainfall could lead to isolated flooding later Monday into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 21, 10:34 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 3 SW LYNCHBURG CITY 37.38N 79.19W
07/21/2019 CITY OF LYNCHBURG VA PUBLIC
SEVERAL LARGE TREES DOWN.
0221 PM TSTM WND DMG 2 SW LYNCHBURG CITY 37.39N 79.17W
07/21/2019 CITY OF LYNCHBURG VA PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
SW LYNCHBURG CITY. CORRECTS TIME OF PREVIOUS
TSTM WND DMG REPORT FROM 2 SW LYNCHBURG
CITY. LARGE TREE DOWN ACROSS A POWER LINE
AND CHAIN LINK FENCE AT A PRIVATE RESIDENCE
IN THE 3900 BLOCK OF FORT AVENUE. POWER LINE
DOWN AND FENCE DESTROYED.
0230 PM TSTM WND DMG BEDFORD 37.34N 79.52W
07/21/2019 BEDFORD VA PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
BEDFORD. CORRECTS TIME OF PREVIOUS TSTM WND
DMG REPORT FROM BEDFORD. LOTS OF DECENT SIZE
TREES, POLES AND SIGNS DOWN IN BEDFORD NEAR
WALMART. TREES ARE SAPLING SIZE UP TO AROUND
12 INCHES DIAMETER. A MODEL HOME UNDER
CONSTRUCTION HAD THE SIDES BLOWN OFF THE
ROOF.
&&Special weather statement, Jul 22, 12:56 AM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1256 AM EDT Mon Jul 22 2019
VAZ007-009-010-220530-
Tazewell-Bland-Smyth-
1256 AM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SMYTH...TAZEWELL...
AND BLAND COUNTIES...
Until 130 AM EDT.
At 1253 AM EDT, a strong thunderstorm was located near Nebo, moving
northeast at 20 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.
Locations impacted include...
Ceres...
Burkes Garden...
Nebo...
and Gratton.
LAT...LON 3718 8138 3705 8119 3704 8120 3705 8122
3704 8124 3702 8129 3697 8135 3697 8137
3696 8138 3694 8137 3691 8143 3698 8155
TIME...MOT...LOC 0453Z 230DEG 19KT 3697 8140
MBSSpecial weather statement, Jul 22, 1:19 AM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
119 AM EDT Mon Jul 22 2019
VAZ010-220545-
Bland-
119 AM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT BLAND COUNTY...
Until 145 AM EDT.
At 117 AM EDT, a strong thunderstorm was located over Suiter, moving
northeast at 25 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.
Locations impacted include...
Bland...
Bluefield...
Bastian...
Rocky Gap...
and Mechanicsburg.
LAT...LON 3708 8128 3711 8126 3713 8127 3715 8133
3717 8126 3722 8128 3722 8125 3727 8116
3728 8110 3730 8099 3729 8099 3727 8101
3718 8090 3719 8087 3702 8116 3705 8122
3701 8130 3706 8135
TIME...MOT...LOC 0517Z 226DEG 24KT 3709 8126
MBSSpecial weather statement, Jul 22, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 AM EDT Mon Jul 22 2019
NCZ001-018-VAZ009-015-220715-
Ashe-Watauga-Grayson-Smyth-
221 AM EDT Mon Jul 22 2019
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF SMYTH
AND GRAYSON COUNTIES OF VIRGINIA AND ASHE AND WATAUGA COUNTIES OF
NORTH CAROLINA....
Until 315 AM EDT.
At 217 AM EDT, thunderstorms extended from near Chilhowie to near
Trout. Movement was east at 15 mph.
Winds in excess of 40 mph along with very heavy rainfall and
possibly some localized flooding are possible with these storms.
Locations impacted include...
Marion...
Chilhowie...
Jefferson...
West Jefferson...
and Lansing.
Do not drive your vehicle through flooded roadways.
LAT...LON 3630 8191 3635 8184 3636 8180 3634 8171
3641 8174 3647 8170 3653 8171 3659 8168
3663 8160 3683 8174 3696 8141 3657 8128
3657 8132 3655 8135 3637 8125 3637 8136
3629 8137 3625 8190
TIME...MOT...LOC 0617Z 259DEG 14KT 3672 8181 3637 8168
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:56 AM EDT | Special Weather Statement | RNK | Tazewell | 34 min |
| Jul 22, 1:19 AM EDT | Special Weather Statement | RNK | Bland | 26 min |
| Jul 22, 3:15 AM EDT | Special Weather Statement | RNK | Grayson, Wythe | 60 min |
| Jul 22, 3:41 AM EDT | Flash Flood Watch | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more | 32 hr |
| Jul 22, 4:09 AM EDT | Special Weather Statement | RNK | Bland, Tazewell, City of Radford | 51 min |
| Jul 22, 4:56 AM EDT | Special Weather Statement | RNK | Tazewell | 34 min |
| Jul 22, 7:20 AM EDT | Special Weather Statement | RNK | Smyth | 25 min |
| Jul 22, 2:52 PM EDT | Special Weather Statement | RNK | Patrick | 53 min |
| Jul 22, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 62 min |
| Jul 22, 3:10 PM EDT | Special Weather Statement | RNK | Carroll, Craig, Floyd, Montgomery, Pulaski, Roanoke and 2 more | 65 min |
| Jul 22, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Galax | 62 min |
| Jul 22, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 56 min |
| Jul 22, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 65 min |
| Jul 22, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 55 min |
| Jul 22, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 49 min |
| Jul 22, 5:08 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 52 min |
| Jul 22, 5:22 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 3 hr |
| Jul 22, 5:36 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 54 min |
| Jul 22, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 66 min |
| Jul 22, 6:21 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 3 hr |
| Jul 22, 7:53 PM EDT | Special Weather Statement | RNK | Charlotte | 67 min |
| Jul 22, 4:18 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 57 min |
| Jul 22, 5:34 PM EDT | Special Weather Statement | RNK | Stokes | 56 min |
| Jul 22, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 59 min |
| Jul 22, 7:18 PM EDT | Special Weather Statement | RNK | Stokes | 57 min |
| Jul 22, 7:56 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 64 min |
Nearby
Special Weather Statements in Virginia, 2019Special Weather Statements in North Carolina, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.